[Question #3921] HIV Test Question (Silly Question)

34 months ago
I looked through some questions but I couldn't find an answer.  Are there any medical conditions or medications ( e.g. eczema or season allergies, Tacrolimus ointment or Flonase) that could cause a false negative HIV Test? Thanks
Edward W. Hook M.D.
Edward W. Hook M.D.
34 months ago
 Welcome to our forum. I will be glad to comment.  Currently available HIV antigen/antibody test or amongst the most reliable tests available in all of medicine and are not meaningfully impacted by any of the medications or Whitman's you mention.    You can have absolute confidence that seasonal allergies and eczema  do not affect test results in any way. The same is true for Flonase.   Theoretically, if tacrolimus was absorbed it might impact antibody production but since the current tests detect both antibody and antigen that is not a problem ( The antigen would still be there even if antibody was not). Furthermore, the reason tacrolimus is used as an ointment is because the drug is not meaningfully absorbed and does not cause systemic immunosuppression.   

 Thus, to summarize, you can have confidence in the test performance of tests for HIV even if you might have some of the conditions or use some of the medications you list. I hope this comment is helpful to you.   EWH
---
34 months ago

Thanks. Your response is very reassuring because I had an Ab/Ag test in March, 42 days after exposure and it was Non-Reactive and then I was diagnosed with Eczema in April and I have had seasonal Allergies and have used Flonase for years. So test result is conclusively negative correct?


Thanks

Edward W. Hook M.D.
Edward W. Hook M.D.
34 months ago
 Yes, your test results are conclusive. There is no need for further HIV testing related to the exposure that you described.  EWH---